MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0415
Medical Device Problem Codes Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 06/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01049.3005168196-2017-01050.3005168196-2017-01051.3005168196-2017-01052.3005168196-2017-01054.3005168196-2017-01055.3005168196-2017-01056.The device was discarded by the hospital.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, the physician placed a diagnostic catheter in the target vessel then advanced a lantern delivery microcatheter (lantern) through the catheter.While attempting to advance a ruby coil through the lantern, the physician experienced immediate resistance after the first centimeter of the coil was out of the tip the lantern; therefore, the ruby coil was removed.The physician then removed the lantern and advanced the sheath and base catheter more distal to help alleviate some of the tortuosity.The physician then placed a new lantern in the target vessel and successfully deployed and detached three ruby coils in the target vessel.While attempting to advance a new ruby coil out of its introducer sheath and into the lantern, the scrub technologist experienced resistance.It was also reported that resistance was encountered immediately after advancing the ruby coil into the hub of the lantern; therefore, the ruby coil was removed.After that, the physician attempted to advance a new ruby coil through the lantern; however, resistance was encountered again.Therefore, the physician removed the ruby coil and noted thrombus in the lantern as well as in the diagnostic catheter.A new flush line was then hung and the lantern was flushed.Thereafter, the physician reloaded the previously removed ruby coil into the lantern; however, resistance was encountered after advancing about the first centimeter of the ruby coil out of the lantern.Therefore, the ruby coil was removed.While attempting to advance a new ruby coil through the lantern, resistance was encountered when part of the coil was out of the lantern.Therefore, the ruby coil was successfully removed.Next, the physician attempted to advance a new ruby coil through the same lantern; however, resistance was encountered after advancing about half of the ruby coil into the aneurysm.Therefore, the ruby coil was withdrawn.Again the physician noted thrombus in the base catheter and felt the aneurysm was thrombosing.The procedure was ended at this point and the physician flushed everything really well.No heparin was given to the patient.In addition, there was no alleged malfunction against the first lantern.The physician just wanted to switch to a new lantern because of the tortuosity and length of procedure.It should also be noted that there was no alleged malfunction against the second lantern.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6682398
Report Number3005168196-2017-01053
Device Sequence Number1615635
Product Code HCG
UDI-Device Identifier00814548013176
UDI-Public00814548013176
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/19/2025
Device Catalogue NumberRBY4C0415
Device Lot NumberF74515
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2017
Initial Report FDA Received Date06/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age60 YR